Alert archive / Alabama / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 113, NWS Birmingham, AL

May 2, 2025Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2025, 4:14 PM CDT for Sumter County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2025, 4:14 PM CDT (21:14 UTC)
Expired
May 2, 2025, 5:00 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 132 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:37 PM CDTHAIL 12 W University Of West, ALQuarter size hail reported on the County Rd 12 overpass on I20/59 by York VFD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2025-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2025-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS54 KBMX 022114
SVRBMX
ALC119-022200-
/O.NEW.KBMX.SV.W.0113.250502T2114Z-250502T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
414 PM CDT Fri May 2 2025

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Sumter County in west central Alabama...

* Until 500 PM CDT.

* At 414 PM CDT, a severe thunderstorm was located over Boyd, or near
  Livingston, moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Epes, Sumterville, Payneville, The University Of West Alabama,
  Boyd, and Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3282 8812 3280 8810 3280 8807 3279 8806
      3277 8808 3278 8810 3277 8811 3274 8810
      3272 8808 3269 8812 3268 8808 3270 8805
      3269 8804 3267 8806 3266 8805 3254 8825
      3261 8836
TIME...MOT...LOC 2114Z 231DEG 13KT 3262 8826 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

87/Grantham
1 follow-up statement
576 
WWUS54 KBMX 022147
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
447 PM CDT Fri May 2 2025

ALC119-022200-
/O.CON.KBMX.SV.W.0113.000000T0000Z-250502T2200Z/
Sumter AL-
447 PM CDT Fri May 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL SUMTER COUNTY...

At 447 PM CDT, a severe thunderstorm was located over Epes, or 7
miles north of Livingston, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Epes, The University Of West Alabama, and Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3272 8808 3269 8812 3268 8808 3270 8805
      3269 8804 3267 8806 3266 8805 3254 8825
      3260 8831 3274 8810
TIME...MOT...LOC 2147Z 231DEG 13KT 3270 8815 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

12/Robinson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:29 PM CDT, 1 hour 45 minutes earlier. Its key messages:

  • Updated at 221 PM CDT FRI MAY 2 2025
  • There is a level 3 out of 5 risk for severe storms for the northwest half of Central Alabama through late this evening. A level 1 to 2 our of 5 risk exists for the remainder of the area. Threats include damaging wind gusts up to 60 mph and hail up to quarter size.
  • There is a level 1 out of 5 risk for severe storms on Saturday for much of Central Alabama.
Area forecast discussion, May 2, 2:29 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
229 PM CDT Fri May 2 2025

...New LONG TERM...

.KEY MESSAGES...
Updated at 221 PM CDT FRI MAY 2 2025

 - There is a level 3 out of 5 risk for severe storms for the northwest
   half of Central Alabama through late this evening. A level 1
   to 2 our of 5 risk exists for the remainder of the area.
   Threats include damaging wind gusts up to 60 mph and hail up to
   quarter size.

 - There is a level 1 out of 5 risk for severe storms on Saturday
   for much of Central Alabama.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 1202 PM CDT FRI MAY 2 2025

A frontal boundary will approach the area today, with scattered
convection already firing up to the north and west of the area.
This activity will increase in coverage through the afternoon and
evening, with severe thunderstorms possible. Instabilities are
over 3000 J/kg in the west, with LI around -8. Steep lapse rates
and a weak cap on the soundings should allow for any storms to
have high cores, strong winds, large hail, near constant
lightning, and heavy rain. The storms are moving southwest to
northeast, with the stronger mid level winds north of the area
through the afternoon. A few slower moving or training storms
could produce high rain rates in a few areas. Otherwise, damaging
winds and large hail will be the main threats through the
afternoon and early evening. 0-1 shear is weak, and the rest of
the wind profile doesn't support enough deeper shear for tornadoes,
so will leave off the threat list for now. Later this evening,
the mid level winds will increase as the front approaches, and
storm motion should increase, though training is still likely as
the wind profile stays parallel to the front.

Tonight, the instabilities will decrease after sunset, with the
threat of severe slowly decreasing through the evening and early
night. There is still enough forcing from a departing shortwave,
combined with weak instabilities for showers and thunderstorms to
continue through the night and early morning. Though these should
be sub severe, there could be strong storms with strong winds,
frequent lightning, heavy rain, and small hail.

Saturday, the front should slowly move to the southeast and drape
over the state by the afternoon. Models have been atrocious at
timing and coverage of the storms with this system, so confidence
is low. Will advertise scattered to widespread thunderstorms
through the late morning and afternoon on Saturday, with a few
possibly becoming severe. Instabilities won't be quite as high
as Friday afternoon, with values around 1500 J/kg, though with a
stronger mid level jet, the wind profile will be slightly
stronger. There is a low chance for storms to produce damaging
winds up to 60 mph and large hail. There could very likely be
breaks between storms, but models are not handling any boundaries
with enough consistency to allow a higher confidence on when
those breaks would be. If there is enough of a break in the late
morning and early afternoon, the instabilities may be slightly
higher for the activity in the afternoon, though we will assess as
the system continues to evolve.

24

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 221 PM CDT FRI MAY 2 2025

After the activity works out of the area Saturday night, an upper
low will swing to our north. Right now clouds look to be the main
weather feature on Sunday, but a few light showers may develop
across far northern counties. Right now chances remain low of
getting at least a hundredth of an inch so will go with a cloudy
but dry forecast for now. As some of the CAMs come in tonight and
Saturday, we could see the trend increase for the light rain on
Sunday and Monday.

Forecast models continue to suggest batches of showers and storms
may affect our area mid to late next week, with shortwaves coming
off an upstream trough and westerly flow aloft.

16

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM CDT FRI MAY 2 2025

Thunderstorms will move through the area this afternoon, with
uncertainty in timing and coverage. Have left in PROB30 and VCSH
until a better timing can be determined. Any activity will likely
produce IFR visibilities (or lower) with high PW values allowing
for high rain rates. Lightning will be frequent. Activity should
weaken closer to midnight, though showers and thunderstorms are
expected off and on through the end of the TAF period.

24

&&

.FIRE WEATHER...

Moderate to high chances for showers and thunderstorms will continue
through late Saturday evening as a cold front approaches the region.
Increasing moisture ahead of the boundary will keep min RHs around
40-60% today and 60-70% on Saturday. Drier conditions will move into
the area on Sunday with RHs falling into the 35-45% range at times.
However, light winds will help negate fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  71  50  72 /  80  90  30  10
Anniston    61  72  52  73 /  70  90  40   0
Birmingham  63  71  52  71 /  80  90  20   0
Tuscaloosa  63  72  52  74 /  80  90  10   0
Calera      63  71  54  73 /  80  90  30   0
Auburn      63  72  57  75 /  20  90  70   0
Montgomery  64  75  56  75 /  40  90  40   0
Troy        63  74  57  76 /  20  90  60   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....16
AVIATION...24
Hazardous weather outlook, May 2, 2:41 AM CDT, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
241 AM CDT Fri May 2 2025

ALZ011>015-017>050-031045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
241 AM CDT Fri May 2 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a level 3 out of 5 risk for severe storms for locations near
and north of Interstate 20 with a level 1 to 2 out of 5 risk for
locations south of Interstate 20. Threats include damaging wind gusts
up to 60 mph and hail up to quarter size during the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a level 1 out of 5 risk for severe storms across central
Alabama Saturday morning and afternoon. Threats include damaging wind
gusts up to 60 mph and hail up to quarter size.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
for today and Saturday.

In the hours before

Special weather statement, May 2, 11:27 AM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1127 AM CDT Fri May 2 2025

ALZ011-021715-
Marion AL-
1127 AM CDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARION COUNTY
THROUGH 1215 PM CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm over
Weston, or near Hamilton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pigeye, Shottsville, Weston, Hamilton, Bexar, and Rankin Fite
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3431 8783 3405 8806 3405 8807 3412 8817
      3432 8813
TIME...MOT...LOC 1627Z 213DEG 17KT 3420 8803

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, May 2, 3:36 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
336 PM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Tstm Wnd Dmg     Vernon                  33.76N 88.11W
05/02/2025                   Lamar              AL   Emergency Mngr

            Several reports of trees and power lines
            down in Vernon.

&&

GGOGGINS
Local storm report, May 2, 3:44 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
344 PM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     3 NNE Bevill State Coll 33.76N 87.80W
05/02/2025                   Fayette            AL   Emergency Mngr

            Trees down at the intersection of Highway
            171 and Highway 102.

&&

GGOGGINS
Special weather statement, May 2, 3:44 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
344 PM CDT Fri May 2 2025

ALZ022-023-030-031-022130-
Greene AL-Pickens AL-Sumter AL-Tuscaloosa AL-
344 PM CDT Fri May 2 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TUSCALOOSA...
SOUTHERN PICKENS...GREENE AND NORTHWESTERN SUMTER COUNTIES THROUGH
430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Gainesville, or 16 miles west of Eutaw, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aliceville, Old Mallard Airport, Snoddy, Ralph, Emelle, York, New
Mount Hebron, Panola, Sumterville, George Downer Airport, West
Greene, Union, The University Of West Alabama, Pleasant Ridge,
Lewiston, Benevola, Epes, Eutaw, Memphis, and Gainesville Lake
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Alabama.

&&

LAT...LON 3314 8832 3316 8769 3251 8808 3249 8840
TIME...MOT...LOC 2044Z 217DEG 31KT 3286 8817

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12/Robinson

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:35 PM CDTSpecial Weather StatementBMXSt. Clair40 min
May 1, 8:10 PM CDTSpecial Weather StatementBMXSt. Clair50 min
May 2, 11:27 AM CDTSpecial Weather StatementBMXMarion48 min
May 2, 2:16 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion74 min
May 2, 3:16 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston74 min
May 2, 3:27 PM CDTSevere Thunderstorm WarningBMXPickens63 min
May 2, 3:44 PM CDTSpecial Weather StatementBMXGreene, Sumter46 min
May 2, 3:59 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa61 min
May 2, 4:26 PM CDTSevere Thunderstorm WarningBMXFayette, Walker, Winston79 min
May 2, 4:32 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter58 min
May 2, 4:39 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Tuscaloosa81 min
May 2, 4:48 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
May 2, 5:04 PM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
May 2, 5:21 PM CDTSevere Thunderstorm WarningBMXBlount, Cherokee, Etowah, St. Clair69 min
May 2, 5:23 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, St. Clair, Shelby, Tuscaloosa97 min
May 2, 5:26 PM CDTSpecial Weather StatementBMXHale64 min
May 2, 5:44 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry61 min
May 2, 6:06 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega54 min
May 2, 6:09 PM CDTSpecial Weather StatementBMXPerry51 min
May 2, 6:16 PM CDTSevere Thunderstorm WarningBMXDallas, Perry44 min
May 2, 6:30 PM CDTSpecial Weather StatementBMXCherokee, Etowah45 min
May 2, 6:48 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega87 min
May 2, 6:56 PM CDTSpecial Weather StatementBMXShelby49 min
May 2, 6:59 PM CDTSpecial Weather StatementBMXBibb, Perry46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.